Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 3  |  Page : 421--422

Unilateral tremor induced by risperidone in a patient with acute mania: Vitamin B12 deficiency as possible mediating factor

Shivanand Kattimani, Sushanta Kumar Padhy, Indukumar Annamalai 
 Department of Psychiatry, JIPMER, Pondicherry, India

Correspondence Address:
Shivanand Kattimani
Department of Psychiatry, JIPMER, Pondicherry
India

Abstract

Identification and management of drug-induced movement disorders is a clinical challenge, more so when the clinical presentation is atypical. A young male with acute mania was under treatment with sodium valproate and risperidone. He developed tremors of right hand and neck. These were present at rest and exacerbated by mental activity, when under observation and during voluntarily initiated activity. There were no associated extra pyramidal symptoms or cerebellar signs. Investigations for other common causes of tremors did not reveal any evidence except for low value of serum vitamin B12 levels. The tremors persisted after the withdrawal of valproate, but resolved following the withdrawal of risperidone. It is a common dictum that drug-induced tremors are bilateral. This may not be true always as we found out in our case. These movements were probably induced by risperidone. This atypical presentation could be due to concurrent use of valproate and low serum vitamin B12 levels.



How to cite this article:
Kattimani S, Padhy SK, Annamalai I. Unilateral tremor induced by risperidone in a patient with acute mania: Vitamin B12 deficiency as possible mediating factor.Indian J Pharmacol 2012;44:421-422


How to cite this URL:
Kattimani S, Padhy SK, Annamalai I. Unilateral tremor induced by risperidone in a patient with acute mania: Vitamin B12 deficiency as possible mediating factor. Indian J Pharmacol [serial online] 2012 [cited 2022 Dec 9 ];44:421-422
Available from: https://www.ijp-online.com/text.asp?2012/44/3/421/96355


Full Text

 Introduction



Abnormal involuntary movements may appear in any part of the body, and can be embarrassing, distressing, disfiguring or dangerous. They commonly appear in the form of tremor, dystonia, or dyskinesia. Tremor is an involuntary rhythmic oscillation of one or more parts of body about a fixed plane in space. [1] Tremors are observed with the use of various drugs, including tricyclic antidepressants, monoaminooxidase inhibitors, antipsychotics, lithium, valproate, lamotrigine, antihistamines, thyroxine and nicotine. Drug-induced tremors are usually bilateral, action tremors. [1] However, antidopaminergics may cause rest tremors which resembles that of Parkinson's disease. [2] These tremors tend to disappear after withdrawal of the offending drug. In a young person receiving psychotropic medication, appearance of unilateral tremor is unusual and various diagnostic possibilities need to be kept in mind. In this report, we describe a patient who developed unilateral drug induced tremors related to risperidone.

 Case Report



A 26-year-old young male, employed as a tailor, from rural background, presented with 6 months duration of symptoms suggestive of mania. At the time of admission, detailed clinical examination including bedside neurological examination revealed no abnormalities. There was no history of substance abuse, apart from chewing tobacco. He wasright handed. He was prescribed risperidone 2 mg/day and diazepam 30 mg/day on the first day of admission. As he remained aggressive even after this sodium valproate 500 mg/day was added on day 9 and increased subsequently. On day 11 of his admission he was receiving 6 mg of risperidone, and 1000 mg valproate per day. It was observed that he developed regular rhythmic movements of his neck and right hand, with no other extrapyramidal symptoms. For optimal control of his manic symptoms the dose of risperidone was increased to a maximum of 8 mg and valproate to 1400 mg on day 46 of his admission. Trihexyphenidyl 2 mg/day was also added to his ongoing therapy, in view of tremors. However, these movements became more prominent involving the neck along with head and right upper limb. They were rhythmic and regular with 3-4 Hz, and present at rest. The tremors increased with mental tasks, and in outstretched hands held against gravity. The tremor used to disappear as the target was approached, thus did not cause any difficulty in eating or writing. This tremor disappeared during sleep. As this symptom caused significant distress to the patient, valproate was stopped on day 60. However, there was no improvement even after one week of this, and hence risperidone was also stopped. Two weeks after stopping risperidone, there were no visible tremor at rest, but it would appear when he became emotionally disturbed. He was discharged on olanzepine (10 mg/day), which he tolerated well, and remitted completely from mania.

The liver function tests showed raised liver enzyme -SGOT which was 93IU (0-25) in the first week which returned to baseline subsequently. Investigations for complete blood count, Wilson's disease, thyroid abnormalities and folic acid levels were normal. Low serum vitamin B12 levels (41 pg/ml; Normal >201 pg/ml) and serum ceruloplasmin on lower side of normal range (25 microg/dl, Normal range 25-63 microg/ dl) were detected. Tests for HIV 1 and 2, VDRL were negative. MRI brain revealed no abnormalities.

 Discussion



The common causes for unilateral tremor include Parkinson's disease, Wilson's disease, neuropathic, familial essential tremor syndrome, Holmes tremor and psychogenic tremor. Rubral tremor is a special type of visible tremor appearing as flexion-extension movement at wrist and fingers present at rest and during action, not associated with bradykinesia or cogwheel rigidity and considered as a separate entity compared to Holmes tremor. [3] Thus our patient had rubral tremor of right upper limb associated with tremor of the neck. Cases of rubral tremor developing following exposure to fluphenazine and risperidone have been reported. [4],[5] However, both these cases had symptom or sign suggesting of structural brain damage, unlike in our case.

The clinical examination and laboratory investigations ruled out other causes for the tremor and suggested a possibility of drug-induced tremor in this case. Causality analysis using the Naranjo algorithm [6] suggested that risperidone was scored to be the probable causal agent. However, other contributory factors could have been vitamin B12 deficiency and the concurrent use of valproate. [7] There is a suggestion that bipolar illness itself may increase risk for antipsychotic-induced movement disorder. [8] Furthermore, this patient's nicotine use may have suppressed features of drug induced Parkinsonism, causing tremors to dominate the clinical presentation. [9]

 Conclusion



In a young person with a unilateral tremor of acute onset, drug-induced movement disorder must be considered among the diagnostic possibilities. The role of concurrent valproate therapy and vitamin B12 deficiency as suggested in this atypical case presentation require further elucidation. This case highlights the complexities involved in identifying drug induced movement disorders in patients receiving multiple psychotropic medications.

References

1Anouti A, Koller WC. Tremor disorders: Diagnosis and management. West J Med 1995;162:510-3.
2Bain P. The management of tremor. J Neurol Neurosurg Psychiatry 2002;72 Suppl 1: i3-9 .
3Yuill GM. Suppression of "rubral" tremor with levodopa. Br Med J 1980;281:1428.
4Friedman JH. Rubral tremor induced by a neuroleptic drug. Mov Disord 1992;7:281-2.
5Shen YC. Unilateral rubral tremor following treatment with risperidone. World J Biol Psychiatry 2009;10:629-31.
6Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
7Celik M, Barkut IK, Oncel C, Forta H. Involuntary movements associated with vitamin B12 deficiency. Parkinsonism Relat Disord 2003;10:55-7.
8Van Rossum I, Tenback D, van Os J. Bipolar disorder and dopamine dysfunction: an indirect approach focusing on tardive movement syndromes in a naturalistic setting. BMC Psychiatry. 2009;9:16.
9Zhang XY, Liang J, Chen DC, Xiu MH, He J, Cheng W, et al. Cigarette smoking in male patients with chronic schizophrenia in a chinese population: prevalence and relationship to clinical phenotypes. PLoS ONE. 2012;7(2): e30937.